Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

September 19, 2017Clay County, Norman County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Sep 19, 2017, 10:13 PM CDT for Clay County, Norman County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 10:13 PM CDT (03:13 UTC)
Expired
Sep 19, 2017, 10:45 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS83 KFGF 200313
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1013 PM CDT TUE SEP 19 2017
 
MNZ002-003-022-027-NDZ039-200345-
West Becker MN-Clay MN-Mahnomen MN-Norman MN-Cass ND-
1013 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORMAN...WEST CENTRAL
MAHNOMEN...WESTERN BECKER AND SOUTHEASTERN CASS COUNTIES UNTIL 1045
PM CDT...

At 1012 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gary to near Borup to West Fargo. Movement
was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Borup and Felton around 1015 PM CDT. 
  Gary around 1030 PM CDT. 
  Twin Valley around 1035 PM CDT. 
  Ulen, Glyndon and Sabin around 1045 PM CDT. 

Other locations impacted by these storms include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.

LAT...LON 4745 9603 4708 9608 4672 9616 4673 9708
      4715 9677 4745 9662
TIME...MOT...LOC 0312Z 277DEG 12KT 4737 9635 4714 9649 4688 9687 

$$

TG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 19, 9:51 PM CDT, 22 minutes earlier.

Area forecast discussion, Sep 19, 9:51 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
951 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 951 PM CDT Tue Sep 19 2017

The strongest storms are now over the southern valley with the
best MLCAPE values as the front moves into the highest sig tor
parameter axis, which is over Richland co. Therefore the greatest
threat for svr/tor should be the srn valley. Across the north, a
wake low has formed and resulting in easterly winds in the 50 kt
to 60 kt range across portions of far northwest Minnesota. Will be
issuing a High Wind Warning for a short duration, ending at 2 AM
CDT.

UPDATE Issued at 642 PM CDT Tue Sep 19 2017

The strongest storms now over Cass and Barnes counties are moving
out of the strongest MLCAPE into increasing CIN and turning more
to an area of heavy rain with some small hail being reported in
Fargo...although high winds is still a concern. The best MLCAPE
values are over western zones just ahead of the sfc boundary which
is just entering Ramsey county. Expect severe threat over eastern
NODAK to continue as sfc bndry moves into this area of higher
MLCAPE values.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Sep 19 2017

Severe thunderstorm chances continue to be the primary forecast
challenge for the period.

A line of showers and thunderstorms has been moving into the
Devils Lake Basin down to the James River Valley. This activity is
out ahead of the main surface trough axis and cold front. Strong
southeast winds have keep a lot of moisture streaming into the
central Dakotas. Clouds have covered much of the area today, but
there have been breaks and with strong mid level lapse rates and
very strong forcing, the leading storms will continue to
intensify and additional thunderstorm development will begin to
develop. The CAMs have strong storms into the Devils Lake area in
the next few hours and moving into the Red River Valley during the
00-03Z time frame. Most of the CAMs have the thunderstorms
developing into a quasi-linear complex, although some discrete
supercells are not out of the questions. Continue to think that
strong damaging winds will be the primary threat, although hail
and tornadoes will be possible, especially if cells become more
discrete.

The thunderstorm complex will continue to move into western MN
tonight, and even with decreasing surface instability, should
continue to be fairly strong with very vigorous forcing. Will have
to watch rainfall rates and training of thunderstorm cells for
heavy rain threat. With very dry conditions up until this point
don't think we will have a widespread flood risk but some issues
in urban areas could develop.

The thunderstorms will exit the area to the east as the cold front
pushes through sometime between 06 and 12Z with a few lingering
showers left behind. Southwest winds and warm air advection will
return fairly quickly for Wednesday as another trough develops to
our west. Other than a few lingering showers in the far northeast
conditions will be quiet and highs near normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Sep 19 2017

Quieter conditions are expected for Wednesday night into Thursday.
Temperatures will begin to warm into the mid to upper 70s during the
day Thursday with southerly winds at 10 to 15 mph. Temperatures will
be warm again Friday with highs in the low 60s in northeastern North
Dakota and upper 70s in western Minnesota. With the passage of a
frontal system late Friday rain chances will increase across the
region. Rain chances will remain across western Minnesota and far
southeastern North Dakota Friday night through Monday morning.
Rainfall totals in these areas could reach over one inch. Locally
higher rainfall amounts are possible. Temperatures over Saturday and
Sunday will remain cool with highs in the upper 50s and low 60s.
Rain chances should diminish across western Minnesota and
southeastern North Dakota by Monday afternoon with highs in the low
60s expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue Sep 19 2017

VFR outside of thunderstorms but DVL/FAR both to see TSRA move
into area through late evening...GFK clearing soon but chances for
redevelopment behind current SHRA is probable. TVF to see TSRA
within the next hour and BJI later in the evening. Strongest
storms with potential for hail that could damage tied down acft is
expected at FAR/DVL through midnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...High Wind Warning until 2 AM CDT Wednesday for MNZ004-005.

&&

UPDATE...Speicher
SHORT TERM...JR
LONG TERM...AM
AVIATION...Speicher
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
617 AM CDT Tue Sep 19 2017

MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026-
054-201130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Western Walsh County-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 1.5 inches in diameter and wind gusts to 70
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado may be possible with the storms.
Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053-
201130-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This afternoon and evening

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 2 inches in diameter and wind gusts to 75
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado or two may be possible with the
storms. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Sep 19, 6:39 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     1 NE LITCHVILLE         46.67N 98.18W
09/19/2017                   BARNES             ND   PUBLIC

            BARN HAD DAMAGE TO ROOF WITH TREE LIMBS IN ROOF. HOUSE
            HAD SHINGLES REMOVED.

&&

KNUTSVIG
Local storm report, Sep 19, 7:18 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 N ESMOND              48.06N 99.76W
09/19/2017  E1.00 INCH       BENSON             ND   PUBLIC

&&

KNUTSVIG
Local storm report, Sep 19, 8:14 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     2 NE BUFFALO            46.94N 97.52W
09/19/2017  E60 MPH          CASS               ND   PUBLIC

            STRONG WINDS WITH PEA SIZE HAIL.

&&

KNUTSVIG
Local storm report, Sep 19, 9:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     FOSSTON                 47.58N 95.75W
09/19/2017  M63 MPH          POLK               MN   AWOS

            KFSE OBSERVATION INDICATED WIND GUSTS TO 63 MPH FROM THE
            SOUTHWEST.

&&

DRIDDLE
Special weather statement, Sep 19, 10:10 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1010 PM CDT TUE SEP 19 2017

MNZ003-029-030-040-NDZ039-053-200345-
Clay MN-Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-Cass ND-
1010 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...SOUTHWESTERN
OTTER TAIL...NORTHWESTERN GRANT...WILKIN...SOUTHEASTERN CASS AND
CENTRAL RICHLAND COUNTIES UNTIL 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hickson to near Dwight to 7 miles southeast of
Stiles. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Oxbow, Abercrombie and Comstock around 1015 PM CDT.
  Wahpeton and Brushvale around 1020 PM CDT.
  Baker around 1030 PM CDT.
  Sonora and Lamars around 1035 PM CDT.
  Barnesville around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A tornado watch remains in effect until midnight CDT for northwestern
and west central Minnesota...and southeastern North Dakota.

LAT...LON 4633 9698 4672 9691 4674 9620 4596 9622
      4596 9626 4602 9627 4602 9657 4593 9656
      4593 9710
TIME...MOT...LOC 0310Z 253DEG 29KT 4668 9680 4635 9672 4598 9699

TG
Special weather statement, Sep 19, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1013 PM CDT TUE SEP 19 2017

MNZ002-003-022-027-NDZ039-200345-
West Becker MN-Clay MN-Mahnomen MN-Norman MN-Cass ND-
1013 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORMAN...WEST CENTRAL
MAHNOMEN...WESTERN BECKER AND SOUTHEASTERN CASS COUNTIES UNTIL 1045
PM CDT...

At 1012 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gary to near Borup to West Fargo. Movement
was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Borup and Felton around 1015 PM CDT.
  Gary around 1030 PM CDT.
  Twin Valley around 1035 PM CDT.
  Ulen, Glyndon and Sabin around 1045 PM CDT.

Other locations impacted by these storms include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.

LAT...LON 4745 9603 4708 9608 4672 9616 4673 9708
      4715 9677 4745 9662
TIME...MOT...LOC 0312Z 277DEG 12KT 4737 9635 4714 9649 4688 9687

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:23 PM CDTTornado WarningFGFNorman, Polk52 min
Sep 19, 8:16 PM CDTTornado WarningFGFPolk, Red Lake44 min
Sep 19, 8:57 PM CDTAreal Flood AdvisoryFGFNorman5 hr
Sep 19, 9:02 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Mahnomen, Pennington, Polk, Red Lake58 min
Sep 19, 9:52 PM CDTHigh Wind WarningFGFKittson, Roseau97 min
Sep 19, 10:10 PM CDTSpecial Weather StatementFGFWilkin35 min
Sep 19, 10:49 PM CDTSpecial Weather StatementFGFBecker, Clearwater, Mahnomen26 min
Sep 19, 10:50 PM CDTSpecial Weather StatementFGFGrant, Otter Tail25 min
Sep 19, 11:02 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater28 min
Sep 19, 11:17 PM CDTSpecial Weather StatementFGFBecker, Otter Tail28 min
Sep 19, 11:18 PM CDTSpecial Weather StatementFGFClearwater, Mahnomen27 min
Sep 19, 11:32 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater58 min
Sep 19, 11:46 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail44 min
Sep 19, 11:49 PM CDTSpecial Weather StatementFGFBecker, Clearwater, Hubbard56 min
Sep 20, 12:26 AM CDTSpecial Weather StatementFGFOtter Tail, Wadena34 min
Sep 19, 7:56 PM CDTAreal Flood AdvisoryFGFBarnes4 hr
Sep 19, 8:13 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent62 min
Sep 19, 9:04 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent56 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.